covid-19-vaccine-side-effects

COVID-19 Vaccine Side Effects: How Will It Affect Dermal Fillers?

By: Clara Siew / January 22, 2021
Categories : Beauty News

News about two women with facial fillers experiencing adverse COVID-19 vaccine side effects are raising concerns amidst the beauty community. After receiving their first dose of the Moderna vaccine, these two women experienced localized swelling on their faces. However, dermatologists and plastic surgeons have since taken to social media to put the public’s mind at ease.

COVID-19 vaccine side effects – what we know so far

covid-19-vaccine-side-effects-dermal-fillers

Although much sensationalized, the news of these side effects have certainly raised concerns amongst patients regarding their facial fillers. Additionally, many dermatologists and plastic surgeons in the US are facing cancellations because of fear, confusion and uncertainty surrounding the side effects of COVID-19 vaccines. While patients’ concerns are most certainly valid, dermatologists are dispelling doubts over the matter by asserting that such reactions are in fact, quite rare.

covid-19-vaccine-side-effects

According to Dr. Julia Carroll, a dermatologist at Compass Dermatology, this form of swelling is known as delayed filler reaction. It is also a well-known side effect amongst dermatologists. Even though they aren’t able to pinpoint the exact cause of this reaction, the most likely reason is an immune trigger. Because the vaccine is targeting the immune system, it makes sense that it would trigger immune responses too. In turn, an overactive immune system can target foreign substances in the body (such as fillers) and cause inflammation. While such swelling can be alarming to a patient, it is temporary and very much treatable.

What does this mean for facial fillers?

Although the link between facial fillers and immune system triggers requires further research, dermatologists overall agree that such inflammatory side effects are extremely rare. Other dermatologists also hypothesize that localized swelling could also be a result of an infection related to COVID-19 itself. Additionally, we can also see this type of reaction in past vaccines, routine dental procedures and flu infections. And so far, dermatologists are able to keep this reaction in check with oral medications and without major interventions. Moreover, the medical community is also remaining vigilant in their observations to ensure that they are able to provide help and guidance on how to manage such cases should they arise again in the future. Hence, patients with facial fillers shouldn’t hold themselves back from getting COVID-19 vaccines because of media speculations and fear-mongering. And when in doubt, always consult a dermatologist or medical professional to address your concerns.

Disclaimer: This article is for informational purposes only and is not a substitute for professional medical advice.